Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 303, NWS Morristown, TN

June 21, 2011Carter County, Johnson County, Sullivan County, Tennessee; Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 21, 2011, 10:42 PM EDT for Carter County, Johnson County, Sullivan County, Tennessee; Washington County, Virginia. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2011, 10:42 PM EDT (02:42 UTC)
Expired
Jun 21, 2011, 11:30 PM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Carter County, TN, Johnson County, TN, Sullivan County, TN, Washington County, VA

The radar

The Knoxville radar (KMRX), 147 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 11:00 PM EDTTSTM WND DMG10 Ene Hampton, TNFEW TREES DOWN IN THE BUTLER AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1052 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2000 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WUUS54 KMRX 220242
SVRMRX
TNC019-091-163-VAC191-220330-
/O.NEW.KMRX.SV.W.0303.110622T0242Z-110622T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1042 PM EDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN EAST TENNESSEE...
  JOHNSON COUNTY IN EAST TENNESSEE...
  SULLIVAN COUNTY IN EAST TENNESSEE...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 1130 PM EDT

* AT 1030 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE HURRICANE
  FORCE WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS LOCATED NEAR
  ELIZABETHTON...AND MOVING EAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ABINGDON...MOUNTAIN CITY...DOEVILLE...HARR...SHADY VALLEY...NEVA...
  TRADE...EMORY-MEADOW VIEW...DAMASCUS...LAUREL BLOOMERY AND GLADE
  SPRING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3659 8167 3653 8170 3647 8169 3641 8173
      3634 8170 3633 8175 3635 8180 3634 8184
      3629 8191 3620 8197 3619 8202 3647 8221
      3690 8180 3684 8174 3661 8162
TIME...MOT...LOC 0241Z 253DEG 39KT 3642 8204

$$

GH
1 follow-up statement
479 
WWUS54 KMRX 220307
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1107 PM EDT TUE JUN 21 2011

TNC019-091-163-VAC191-220330-
/O.CON.KMRX.SV.W.0303.000000T0000Z-110622T0330Z/
SULLIVAN TN-JOHNSON TN-WASHINGTON VA-CARTER TN-
1107 PM EDT TUE JUN 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR CARTER...WASHINGTON...JOHNSON AND SULLIVAN COUNTIES...

AT 1058 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MOUNTAIN
CITY...MOVING EAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  GLADE SPRING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3659 8167 3653 8170 3647 8169 3641 8173
      3634 8170 3633 8175 3635 8180 3634 8184
      3629 8191 3620 8197 3619 8202 3647 8221
      3690 8180 3684 8174 3661 8162
TIME...MOT...LOC 0306Z 253DEG 39KT 3650 8172

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 10:07 PM EDT, 35 minutes earlier.

Area forecast discussion, Jun 21, 10:07 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1007 PM EDT TUE JUN 21 2011

.DISCUSSION...OUTFLOW BOUNDARY EXITING AREA TO THE NORTHEAST.
ADJUSTED TEMPS AND DEW POINTS TO ACCOUNT FOR RAINFALL. INTRODUCED
PATCHY FOG AREA WIDE. THERE REMAINS A CHANCE FOR ANOTHER ROUND OF
CONVECTION OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  86  69  89  69 /  30  70  50  40  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  85  68  86  67 /  30  70  60  40  30
OAK RIDGE, TN                       69  85  67  86  67 /  30  70  50  40  30
TRI CITIES AIRPORT, TN              67  83  64  84  61 /  30  70  70  40  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Jun 21, 3:40 AM EDT, 19 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 AM EDT TUE JUN 21 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-220800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
340 AM EDT TUE JUN 21 2011 /240 AM CDT TUE JUN 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS THE CUMBERLAND
PLATEAU AND ALONG AND SOUTH OF INTERSTATE 40 BY LATE AFTERNOON. DUE
TO TEMPERATURES EXPECTED TO RISE INTO THE LOWER TO MID 90S AND A
MODERATELY UNSTABLE ATMOSPHERE...A FEW OF THE STORMS COULD BECOME
STRONG. ANY THREATS FOR HAZARDOUS WEATHER WILL BE FREQUENT
LIGHTNING...BRIEF GUSTY WINDS AROUND 40 MPH...AND BRIEF VERY HEAVY
RAINFALL.

AS A COLD FRONT BEGINS TO HEAD TOWARD THE REGION BY TONIGHT...THERE
WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS TOWARD EARLY WEDNESDAY
MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS THE COLD FRONT APPROACHES THE AREA ON WEDNESDAY...MORE NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED. SOME STORMS COULD BECOME SEVERE
BY WEDNESDAY AFTERNOON AND EVENING...WITH THE POTENTIAL FOR DAMAGING
WINDS... LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

OTHERWISE...ISOLATED TO SCATTERED THUNDERSTORMS DO REMAIN IN THE
FORECAST FOR JUST ABOUT EVERY DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY WEDNESDAY.

TT

In the hours before

Local storm report, Jun 21, 9:02 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
902 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     RUTLEDGE                36.27N 83.52W
06/21/2011                   GRAINGER           TN   TRAINED SPOTTER

            NUMEROUS TREES DOWN.

&&
Local storm report, Jun 21, 9:27 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
927 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     MORRISTOWN              36.21N 83.30W
06/21/2011                   HAMBLEN            TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&
Local storm report, Jun 21, 9:39 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
939 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     TSTM WND DMG     GRAY                    36.41N 82.48W
06/21/2011                   WASHINGTON         TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&
Local storm report, Jun 21, 9:54 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
954 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TSTM WND DMG     COLONIAL HEIGHTS        36.48N 82.51W
06/21/2011                   SULLIVAN           TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

0920 PM     TSTM WND DMG     BLOUNTVILLE             36.53N 82.33W
06/21/2011                   SULLIVAN           TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&
Local storm report, Jun 21, 10:06 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1006 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     MARYVILLE               35.75N 83.97W
06/21/2011                   BLOUNT             TN   NWS EMPLOYEE

            LARGE TREE...AND SEVERAL LARGE LIMBS DOWN.

0820 PM     TSTM WND GST     MARYVILLE               35.75N 83.97W
06/21/2011  E60 MPH          BLOUNT             TN   NWS EMPLOYEE

&&
Local storm report, Jun 21, 10:37 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1037 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     WISE                    36.98N 82.58W
06/21/2011                   WISE               VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

1005 PM     TSTM WND DMG     POUND                   37.12N 82.61W
06/21/2011                   WISE               VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:13 PM EDTSevere Thunderstorm WarningMRXBlount, Jefferson, Knox, Loudon, Monroe, Sevier62 min
Jun 21, 8:16 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Grainger, Knox, Morgan, Roane and 1 more44 min
Jun 21, 8:43 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 3 more62 min
Jun 21, 8:48 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Hancock, Hawkins and 3 more57 min
Jun 21, 8:54 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Hawkins, Sullivan, Unicoi, Washington66 min
Jun 21, 9:49 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins41 min
Jun 22, 4:27 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk33 min
Jun 22, 5:10 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Unicoi, Washington50 min
Jun 22, 5:17 PM EDTSevere Thunderstorm WarningMRXBlount, Bradley, McMinn, Monroe, Polk58 min
Jun 22, 6:17 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Grainger, Jefferson, Knox, Loudon and 7 more43 min
Jun 22, 7:01 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Jefferson, Knox and 6 more59 min
Jun 21, 10:06 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, Wise, City of Bristol39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.